Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 8, 1998, 5:03 PM CST for Davidson County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 1998, 5:03 PM CST (23:03 UTC)
- Expired
- Mar 8, 1998, 5:35 PM CST
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The radar
The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 5:10 PM CST | Thunderstorm Wind 50 | Inglewood, TN | Large tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS1 KBNA 082302 RRA SVRBNA TNC037-082335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...DAVIDSON AT 505 PM CST...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN WHITES CREEK AND MADISON MOVING NORTH AT 50 MPH. LARGE HAIL...DEADLY LIGHTNING AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM AS IT PASSES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 8, 2:25 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CST SUN MAR 8 1998 LATEST KGWX REFLECTIVITY PICS SHOWS RAPIDLY DEVELOPING ALONG LOW LEVEL BOUNDRY IN AL INTO SW MIDDLE TN. THUS...WOULD NOT DUMP OVERBOARD THE IDEA THAT THUNDERSTORMS WILL BE WITH US INTO THE EVENING HOURS. IN FACT...WITH UPPER LEVEL JET SURGING ACROSS OUR AREA...THERE COULD ALSO BE A FEW SEVERE THUNDERSTORMS AS WELL. NGM/ETA SIMILAR IN PROGRESSION OF SURFACE LOW TO OHIO VALLEY REGION AND UPPER LEVEL LOW TO NE ARKANSAS BY THIS EVENING. WITH COLD POOL AND HIGH TT/K VALUES EXPECTED...BELEIVE PREFRONTAL TROUGH WILL PROVIDE NEEDED FORCING MECHANISM FOR THUNDERSTORM ACTIVITY...WITH SOME OF THESE STORM REACHING SEVERE THRESHOLDS. WOULD ADVISE CAT POPS OVER WESTERN MIDDLE TN THRU 06Z MON. WOULD RECOMMEND LIKELY POPS ELSEWHERE. AFTER 06Z MON...LOOK FOR CAA TO PLAY QUITE A ROLE IN CWA WX SCENARIO. WITH RESIDUAL MOISTURE LEFT BEHIND AND TEMPERATURES EXPECTED TO DROP 30 DEGREES FROM TODAYS HIGHS...THERE IS A POSSIBILITY OF SNOW FLURRIES FROM WEST TO EAST OVER CWA AFTER 18Z ON MONDAY AS COLD FRONT FINALLY PUSHES THROUGH AREA. HIGHS FOR MONDAY WILL PROBABLY BE SET IN THE EARLY MORNING HOURS AND DROP THRU THE DAY...LEADING TO A CHILLY MONDAY NIGHT. TUE WILL BE DOMINATED BY CANADIAN HIGH PRESSURE SYSTEM MOVING INTO REGION. WILL GO CLOSER TO MOS NUMBERS FOR MON NIGHT AND TUESDAY. KBNA 40/41/24/39 6200 14 JBW
In the hours before
Special weather statement, Mar 8, 2:00 PM CST, 3 hours 3 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CST SUN MAR 8 1998 ...FIRST SOME THUNDERSTORMS... ...THEN A TURN TO MUCH COLDER WEATHER... YOU CAN EXPECT THE THREAT FOR THUNDERSTORMS TO CONTINUE INTO THE EARLY NIGHTTIME HOURS OVER MIDDLE TENNESSEE...AND THERE IS STILL AT LEAST A SMALL POSSIBILITY THAT A FEW OF THE STORMS COULD BECOME SEVERE (WITH LARGE HAIL AND DAMAGING WINDS). SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WESTERN PARTS OF MIDDLE TENNESSEE LATE TODAY...AND OVER OTHER PORTIONS OF THE MID-STATE BETWEEN SUNSET AND MIDNIGHT. FOLLOWING THE SHOWERS AND THUNDERSTORMS TONIGHT...A BLAST OF COLD CANADIAN AIR IS EXPECTED TO SURGE INTO MIDDLE TENNESSEE ON MONDAY AND SEND TEMPERATURES TUMBLING OUT OF THE 40S AND INTO THE 30S. THERE IS ALSO THE POSSIBILITY FOR SOME SNOW FLURRIES BY MONDAY AFTERNOON. SOME OF THE COLDEST AIR SO FAR THIS WINTER: IS EXPECTED TO ARRIVE MONDAY NIGHT THROUGH WEDNESDAY...AS NIGHTTIME LOWS SINK INTO THE UPPER TEENS TO MIDDLE 20S AND DAYTIME HIGHS STRUGGLE TO REACH THE MIDDLE AND UPPER 30S.
Special weather statement, Mar 8, 2:00 PM CST, 3 hours 3 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CST SUN MAR 8 1998 ...FIRST SOME THUNDERSTORMS... ...THEN A TURN TO MUCH COLDER WEATHER... YOU CAN EXPECT THE THREAT FOR THUNDERSTORMS TO CONTINUE INTO THE EARLY NIGHTTIME HOURS OVER MIDDLE TENNESSEE...AND THERE IS STILL AT LEAST A SMALL POSSIBILITY THAT A FEW OF THE STORMS COULD BECOME SEVERE (WITH LARGE HAIL AND DAMAGING WINDS). SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WESTERN PARTS OF MIDDLE TENNESSEE LATE TODAY...AND OVER OTHER PORTIONS OF THE MID-STATE BETWEEN SUNSET AND MIDNIGHT. FOLLOWING THE SHOWERS AND THUNDERSTORMS TONIGHT...A BLAST OF COLD CANADIAN AIR IS EXPECTED TO SURGE INTO MIDDLE TENNESSEE ON MONDAY AND SEND TEMPERATURES TUMBLING OUT OF THE 40S AND INTO THE 30S. THERE IS ALSO THE POSSIBILITY FOR SOME SNOW FLURRIES BY MONDAY AFTERNOON. SOME OF THE COLDEST AIR SO FAR THIS WINTER: IS EXPECTED TO ARRIVE MONDAY NIGHT THROUGH WEDNESDAY...AS NIGHTTIME LOWS SINK INTO THE UPPER TEENS TO MIDDLE 20S AND DAYTIME HIGHS STRUGGLE TO REACH THE MIDDLE AND UPPER 30S.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:53 PM CST | Severe Thunderstorm Warning | OHX | Marion | 52 min |
| Mar 8, 4:02 PM CST | Tornado Warning | OHX | Marshall, Maury | 48 min |
| Mar 8, 4:39 PM CST | Severe Thunderstorm Warning | OHX | Williamson | 31 min |
| Mar 8, 4:40 PM CST | Severe Thunderstorm Warning | OHX | Grundy | 35 min |
| Mar 8, 4:50 PM CST | Severe Thunderstorm Warning | OHX | Van Buren | 30 min |
| Mar 8, 5:10 PM CST | Severe Thunderstorm Warning | OHX | White | 35 min |
| Mar 8, 5:13 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 32 min |
| Mar 8, 5:27 PM CST | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 48 min |
| Mar 8, 5:54 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.